Jump to content
  • Sign Up
0
OliveBranch

Was It Lexapro Or Gluten (cc)?

Rate this topic

Recommended Posts

Hi all,

Yesterday I took two dubious steps and paid for one of them with a strong reaction, and I'm wondering if you can help me sort it out. I had been feeling a lot of improvement of my symptoms for the previous days with the exception of insomnia, which produces a lot of anxiety for me. So my doc suggested Lexapro, saying that it is very well tolerated and typically has no side effects. I took my first (possibly only) one yesterday with lunch.

Also involved in lunch was a piece of deli meat. We had asked at the deli counter to look at the label, and the ingredients were fine, but I suppose there could have been CC on the meat slicer.

Very soon after lunch I started having sharp stomach pain (unusual for me), nausea, bad gas, and an extreme loss of appetite -- the kind where you think "I never want to eat again." My fatigue, mood, and achiness also all became worse. This has all persisted through this morning and now, 24 hours later, seems to be starting to dissipate. My eczema, however, which has been slowly and steadily improving since I went gluten free, has not gotten any worse, which I would have probably expected if it were gluten.

I'd appreciate any detective work you could offer, especially if you have ever taken Lexapro. My thinking is that the Lexapro was the problem, because I have not been tolerating certain meds well lately, but the digestive symptoms confuse the matter...

Thanks for your thoughts!

Share this post


Link to post
Share on other sites
Hi all,

Yesterday I took two dubious steps and paid for one of them with a strong reaction, and I'm wondering if you can help me sort it out. I had been feeling a lot of improvement of my symptoms for the previous days with the exception of insomnia, which produces a lot of anxiety for me. So my doc suggested Lexapro, saying that it is very well tolerated and typically has no side effects. I took my first (possibly only) one yesterday with lunch.

Also involved in lunch was a piece of deli meat. We had asked at the deli counter to look at the label, and the ingredients were fine, but I suppose there could have been CC on the meat slicer.

Very soon after lunch I started having sharp stomach pain (unusual for me), nausea, bad gas, and an extreme loss of appetite -- the kind where you think "I never want to eat again." My fatigue, mood, and achiness also all became worse. This has all persisted through this morning and now, 24 hours later, seems to be starting to dissipate. My eczema, however, which has been slowly and steadily improving since I went gluten free, has not gotten any worse, which I would have probably expected if it were gluten.

I'd appreciate any detective work you could offer, especially if you have ever taken Lexapro. My thinking is that the Lexapro was the problem, because I have not been tolerating certain meds well lately, but the digestive symptoms confuse the matter...

Thanks for your thoughts!

I would check and see if the deli meat contains MSG or an MSg derivative. Boar's Head delia meats are gluten free but they contain MSG. I just discovered last week that I was reacting to Boar's Head hot dogs and deli meats. Cross C. is also a possibility.

Hope this helps you!

Sylvia Ann

Share this post


Link to post
Share on other sites

Lexapro is listed as gluten-free here: http://www.glutenfreedrugs.com/list.htm but you should always call the company and/or ask your pharmacist if a medication is gluten-free before taking it (if you haven't already) :) Did you read the list of possible side-affects to see if GI symptoms are listed?

I go to Sobey's (not sure if they have that grocery chain where you live) for my deli meats. They have a list of gluten-free meats and a separate slicer for them. You can most certainly get cc from a meat slicer!

Hope you start feeling better soon. Good luck!

Jillian

Hi all,

Yesterday I took two dubious steps and paid for one of them with a strong reaction, and I'm wondering if you can help me sort it out. I had been feeling a lot of improvement of my symptoms for the previous days with the exception of insomnia, which produces a lot of anxiety for me. So my doc suggested Lexapro, saying that it is very well tolerated and typically has no side effects. I took my first (possibly only) one yesterday with lunch.

Also involved in lunch was a piece of deli meat. We had asked at the deli counter to look at the label, and the ingredients were fine, but I suppose there could have been CC on the meat slicer.

Very soon after lunch I started having sharp stomach pain (unusual for me), nausea, bad gas, and an extreme loss of appetite -- the kind where you think "I never want to eat again." My fatigue, mood, and achiness also all became worse. This has all persisted through this morning and now, 24 hours later, seems to be starting to dissipate. My eczema, however, which has been slowly and steadily improving since I went gluten free, has not gotten any worse, which I would have probably expected if it were gluten.

I'd appreciate any detective work you could offer, especially if you have ever taken Lexapro. My thinking is that the Lexapro was the problem, because I have not been tolerating certain meds well lately, but the digestive symptoms confuse the matter...

Thanks for your thoughts!

Share this post


Link to post
Share on other sites

Lexapro is gluten free.

Here is some information on Lexapro:

http://www.drugs.com/pdr/lexapro.html

What side effects may occur?

Side effects cannot be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe to continue using Lexapro.

Side effects may include:

Constipation, decreased appetite, decreased sex drive, diarrhea, dizziness, dry mouth, ejaculation disorder, fatigue, flu-like symptoms, headache, impotence, indigestion, insomnia, nausea, runny nose, sinusitis, sleepiness, sweating

Share this post


Link to post
Share on other sites

Thank you for the responses! I didn't mean to indicate that I thought I was reacting to *gluten* in the Lexapro, since I did check before taking it to ensure that it is gluten-free. I am just trying to figure out what sort of reaction (either to the meds or to a possible CC -- since it can be hard to tell the difference) I was having, and wondering if anyone here had a similar reaction to Lexapro.

Share this post


Link to post
Share on other sites

I used to be on Lexapro and never had any GI symptoms with it. Also I would never eat sliced deli meat from the deli. I would buy it in a package after reading the labels. If they ever sliced bread or any gluten containing meat on the slicer that enough could do it. Delis usually make sandwhiches which mean bread crumbs. I wouldnt eat sliced deli meat if you paid me.

Share this post


Link to post
Share on other sites

I concur with the previous posters. I've taken a half dose (5 mg) of Lexipro for years with no gluten reaction.

Also, I only buy packaged lunch meats. But only 'cause I'm too cheap to pay deli prices. :D

best regards, lm

Share this post


Link to post
Share on other sites
Thank you for the responses! I didn't mean to indicate that I thought I was reacting to *gluten* in the Lexapro, since I did check before taking it to ensure that it is gluten-free. I am just trying to figure out what sort of reaction (either to the meds or to a possible CC -- since it can be hard to tell the difference) I was having, and wondering if anyone here had a similar reaction to Lexapro.

i used to take lexapro years ago.. when i took the first dose it was awful.. normal dose is 10 to 20mg.. within hours i was sick to my stomach, diarrhea, fog, just sat like a zombie (brain fog), called my pcp to tell him and we decided to start with the 5 mg..until the stomach can handle it then go to 10mg. (only do this with your docs advice) w/in week i was fine and the symptoms went away.... i have post traumatic stress (due to an accident years ago, almost paralyzed) and i couldn't go anywhere w/out anxiety of being hurt again. I am fine now. i did wean myself off the lexapro (with md help) and i am better. give the lexapro a chance to work if you think it is it,, this is a common side effect of the med and some people get it more than others.. but i chose this med because it has the least side effects... good luck in what you decide.

Share this post


Link to post
Share on other sites

Thanks, all, for your thoughts. You are certainly correct that deli meat from a shared slicer is really too big a risk to take, and I will forgo it from now on. In this case, however, I'm still suspecting the Lexapro, and I'm going to try to stay away from that as well. If my nighttime anxiety persists, then maybe I'll try halving the dose (with the doctor's approval), as a couple of you have done, but right now my body seems to want as few meds as possible.

Share this post


Link to post
Share on other sites

Good luck & I hope you find the right med (or no meds) that work best for you :)

Jillian

Thanks, all, for your thoughts. You are certainly correct that deli meat from a shared slicer is really too big a risk to take, and I will forgo it from now on. In this case, however, I'm still suspecting the Lexapro, and I'm going to try to stay away from that as well. If my nighttime anxiety persists, then maybe I'll try halving the dose (with the doctor's approval), as a couple of you have done, but right now my body seems to want as few meds as possible.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×